Alert archive / Missouri / Freeze Warnings in 2018

Freeze Warning 3, NWS Kansas City, MO

October 14, 201817 counties in Missouri; Atchison County, Doniphan County, Leavenworth County, Kansas

NWS Kansas City, MO issued this freeze warning at Oct 14, 2018, 3:26 AM CDT for 17 counties in Missouri; Atchison County, Doniphan County, Leavenworth County, Kansas. It took effect at Oct 15, 2018, 1:00 AM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 14, 2018, 3:26 AM CDT (08:26 UTC)
In effect from
Oct 15, 2018, 1:00 AM CDT
Expired
Oct 15, 2018, 10:00 AM CDT
In force
9 hr
Issued by
NWS Kansas City, MO

Counties Atchison County, KS, Doniphan County, KS, Leavenworth County, KS, Andrew County, MO, Atchison County, MO, Buchanan County, MO, Clinton County, MO, Daviess County, MO, DeKalb County, MO, Gentry County, MO, Grundy County, MO, Harrison County, MO, Holt County, MO, Mercer County, MO, Nodaway County, MO, Platte County, MO, Putnam County, MO, Schuyler County, MO, Sullivan County, MO, Worth County, MO

The radar

The Pleasant Hill radar (KEAX), 136 km from the middle of the area, began a volume at 08:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 8.4 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2018-10-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2018-10-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
983 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
-39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

356 
WWUS73 KEAX 140826
NPWEAX

URGENT - WEATHER MESSAGE
National Weather Service Kansas City/Pleasant Hill MO
326 AM CDT Sun Oct 14 2018

...Sub-freezing Temperatures Expected Monday Morning...

.A cold air mass will settle over the area early next week
bringing the coldest air of the season to the region. Low
temperatures are expected to dip into the upper 20s to around
freezing by early Monday morning.

KSZ025-102-MOZ001>006-011-012-142100-
/O.UPG.KEAX.FZ.A.0001.181015T0600Z-181015T1500Z/
/O.NEW.KEAX.FZ.W.0003.181015T0600Z-181015T1500Z/
Atchison KS-Doniphan-Atchison MO-Nodaway-Worth-Gentry-Harrison-
Mercer-Holt-Andrew-
Including the cities of Atchison, Wathena, Elwood, Troy, 
Highland, Tarkio, Rockport, Fairfax, Maryville, Grant City, 
Albany, Stanberry, King City, Bethany, Princeton, Mercer, 
Mound City, Oregon, Maitland, Forest City, Craig, Savannah, 
and Country Club Villa
326 AM CDT Sun Oct 14 2018

...FREEZE WARNING IN EFFECT FROM 1 AM TO 10 AM CDT MONDAY...

The National Weather Service in Kansas City/Pleasant Hill has
issued a Freeze Warning, which is in effect from 1 AM to 10 AM
CDT Monday. The Freeze Watch is no longer in effect. 

* TEMPERATURE...Monday morning lows in the upper 20s to lower 
  30s.

* IMPACTS...These temperatures will harm sensitive vegetation if 
  steps aren't taken to protect them. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
3 follow-up statements
568 
WWUS73 KEAX 141956
NPWEAX

URGENT - WEATHER MESSAGE
National Weather Service Kansas City/Pleasant Hill MO
256 PM CDT Sun Oct 14 2018

...Sub-freezing Temperatures Expected Monday Morning...

.A cold air mass will settle over the area Monday and Tuesday
bringing the coldest air of the season to the region. Low 
temperatures are expected to dip into the upper 20s to around 
freezing by early Monday morning.

KSZ103-MOZ007-008-013>016-020-021-028-150400-
/O.EXA.KEAX.FZ.W.0003.181015T0600Z-181015T1500Z/
Leavenworth-Putnam-Schuyler-De Kalb-Daviess-Grundy-Sullivan-
Buchanan-Clinton-Platte-
Including the cities of Fort Leavenworth, Leavenworth, Lansing, 
Unionville, Lancaster, Queen City, Greentop, Downing, Glenwood, 
Maysville, Stewartsville, Osborn, Union Star, Clarksdale, 
Gallatin, Jamesport, Trenton, Milan, Green City, 
St. Joseph Airport, St. Joseph, Cameron, Plattsburg, Lathrop, 
Parkville, Platte City, Riverside, Weatherby Lake, and Weston
256 PM CDT Sun Oct 14 2018

...FREEZE WARNING IN EFFECT FROM 1 AM TO 10 AM CDT MONDAY...

The National Weather Service in Kansas City/Pleasant Hill has
issued a Freeze Warning, which is in effect from 1 AM to 10 AM
CDT Monday. 

* TEMPERATURE...Monday morning lows in the upper 20s to lower 
  30s. 

* IMPACTS...These temperatures will harm sensitive vegetation if 
  steps aren't taken to protect them. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

KSZ025-102-MOZ001>006-011-012-150400-
/O.CON.KEAX.FZ.W.0003.181015T0600Z-181015T1500Z/
Atchison KS-Doniphan-Atchison MO-Nodaway-Worth-Gentry-Harrison-
Mercer-Holt-Andrew-
Including the cities of Atchison, Wathena, Elwood, Troy, 
Highland, Tarkio, Rockport, Fairfax, Maryville, Grant City, 
Albany, Stanberry, King City, Bethany, Princeton, Mercer, 
Mound City, Oregon, Maitland, Forest City, Craig, Savannah, 
and Country Club Villa
256 PM CDT Sun Oct 14 2018

...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 10 AM CDT
MONDAY...

* TEMPERATURE...Monday morning lows in the upper 20s to lower 
  30s. 

* IMPACTS...These temperatures will harm sensitive vegetation if 
  steps aren't taken to protect them. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$
752 
WWUS73 KEAX 142120
NPWEAX

URGENT - WEATHER MESSAGE
National Weather Service Kansas City/Pleasant Hill MO
420 PM CDT Sun Oct 14 2018

...Sub-freezing Temperatures Expected Monday Morning...

.A cold air mass will settle over the area Monday and Tuesday
bringing the coldest air of the season to the region. Low
temperatures are expected to dip into the upper 20s to around
freezing by early Monday morning.

KSZ025-102-103-MOZ001>008-011>016-020-021-028-151500-
/O.CON.KEAX.FZ.W.0003.181015T0600Z-181015T1500Z/
Atchison KS-Doniphan-Leavenworth-Atchison MO-Nodaway-Worth-Gentry-
Harrison-Mercer-Putnam-Schuyler-Holt-Andrew-De Kalb-Daviess-
Grundy-Sullivan-Buchanan-Clinton-Platte-
Including the cities of Atchison, Wathena, Elwood, Troy, 
Highland, Fort Leavenworth, Leavenworth, Lansing, Tarkio, 
Rockport, Fairfax, Maryville, Grant City, Albany, Stanberry, 
King City, Bethany, Princeton, Mercer, Unionville, Lancaster, 
Queen City, Greentop, Downing, Glenwood, Mound City, Oregon, 
Maitland, Forest City, Craig, Savannah, Country Club Villa, 
Maysville, Stewartsville, Osborn, Union Star, Clarksdale, 
Gallatin, Jamesport, Trenton, Milan, Green City, 
St. Joseph Airport, St. Joseph, Cameron, Plattsburg, Lathrop, 
Parkville, Platte City, Riverside, Weatherby Lake, and Weston
420 PM CDT Sun Oct 14 2018

...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 10 AM CDT
MONDAY...

* TEMPERATURE...Monday morning lows in the upper 20s to lower 
  30s. 

* IMPACTS...These temperatures will harm sensitive vegetation if 
  steps aren't taken to protect them. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

Otto/Kurtz
169 
WWUS73 KEAX 150823
NPWEAX

URGENT - WEATHER MESSAGE
National Weather Service Kansas City/Pleasant Hill MO
323 AM CDT Mon Oct 15 2018

...Sub-freezing Temperatures Expected Monday and Tuesday Mornings...

.A cold air mass will settle over the area Monday and Tuesday
bringing the coldest air of the season to the region. Low
temperatures are expected to dip into the upper 20s to around
freezing both Monday and Tuesday mornings.

KSZ025-102-103-MOZ001>008-011>016-020-021-028-152100-
/O.NEW.KEAX.FZ.W.0004.181016T0600Z-181016T1400Z/
/O.CON.KEAX.FZ.W.0003.000000T0000Z-181015T1500Z/
Atchison KS-Doniphan-Leavenworth-Atchison MO-Nodaway-Worth-Gentry-
Harrison-Mercer-Putnam-Schuyler-Holt-Andrew-De Kalb-Daviess-
Grundy-Sullivan-Buchanan-Clinton-Platte-
Including the cities of Atchison, Wathena, Elwood, Troy, 
Highland, Fort Leavenworth, Leavenworth, Lansing, Tarkio, 
Rockport, Fairfax, Maryville, Grant City, Albany, Stanberry, 
King City, Bethany, Princeton, Mercer, Unionville, Lancaster, 
Queen City, Greentop, Downing, Glenwood, Mound City, Oregon, 
Maitland, Forest City, Craig, Savannah, Country Club Villa, 
Maysville, Stewartsville, Osborn, Union Star, Clarksdale, 
Gallatin, Jamesport, Trenton, Milan, Green City, 
St. Joseph Airport, St. Joseph, Cameron, Plattsburg, Lathrop, 
Parkville, Platte City, Riverside, Weatherby Lake, and Weston
323 AM CDT Mon Oct 15 2018

...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM CDT THIS
MORNING...
...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM CDT TUESDAY...

The National Weather Service in Kansas City/Pleasant Hill has
issued a Freeze Warning, which is in effect from 1 AM to 9 AM CDT
Tuesday. 

* TEMPERATURE...Monday and Tuesday morning lows in the upper 20s
  to lower 30s.

* IMPACTS...These temperatures will harm sensitive vegetation if 
  steps aren't taken to protect them. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

KSZ057-060-104-105-MOZ017-022>025-029>033-037>040-043>046-053-054-
152100-
/O.NEW.KEAX.FZ.W.0004.181016T0600Z-181016T1400Z/
Miami-Linn KS-Wyandotte-Johnson KS-Adair-Caldwell-Livingston-
Linn MO-Macon-Clay-Ray-Carroll-Chariton-Randolph-Jackson-
Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-Cooper-Bates-Henry-
Including the cities of Paola, Osawatomie, Louisburg, Pleasanton,
La Cygne, Mound City, Kansas City Kansas, Overland Park, Stanley,
Olathe, Shawnee, Lenexa, Kirksville, Hamilton, Braymer, Polo, 
Breckenridge, Chillicothe, Brookfield, Marceline, Macon, 
La Plata, Gladstone, Liberty, Excelsior Springs, Richmond, 
Lawson, Carrollton, Salisbury, Brunswick, Keytesville, Moberly, 
Kansas City, Independence, Odessa, Higginsville, Lexington, 
Concordia, Marshall, Fayette, Glasgow, New Franklin, Belton, 
Raymore, Harrisonville, Pleasant Hill, Warrensburg, Sedalia, 
Boonville, Butler, Adrian, Rich Hill, Clinton, and Windsor
323 AM CDT Mon Oct 15 2018

...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM CDT TUESDAY...

The National Weather Service in Kansas City/Pleasant Hill has
issued a Freeze Warning, which is in effect from 1 AM to 9 AM CDT
Tuesday. 

* TEMPERATURE...Tuesday morning lows in the upper 20s
  to lower 30s.

* IMPACTS...These temperatures will harm sensitive vegetation if 
  steps aren't taken to protect them. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this freeze warning went out at Oct 13, 11:59 PM CDT, 3 hours 27 minutes earlier.

Area forecast discussion, Oct 13, 11:59 PM CDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1159 PM CDT Sat Oct 13 2018

.Discussion...
Issued at 253 PM CDT SAT OCT 13 2018

The main challenge in the short-term is with the next round of
precipitation moving in and the potential for some wintry
precipitation to mix in. There is at least one difference from
yesterday's models to today's that is having some impact on
precipitation type determination. Models are not nearly as strong
with the vertical motions and resulting cooling of the column.
Models are also slower with the front and colder air. The net result
is that it looks like snow may mix in later and not be as much as
forecast yesterday. Overall, across northwestern MO it looks like a
dusting to half an inch is possible, mainly on grassy and elevated
areas.

The other issue with the cold air behind this system moving in
Monday and Tuesday mornings. For Monday morning, it looks like the
sub-freezing temperatures will be confined to north central,
northwestern MO and extreme northeastern KS. Will go with a freeze
watch for this area for Monday morning. Tuesday morning, sub-
freezing temperatures should spread to the entire forecast area. The
exception may be the urban core of Kansas City and perhaps the
extreme southern portions of the forecast area. The lows for
Monday and Tuesday mornings will be flirting with record low
temperatures for those days.

For the rest of the forecast, drier weather is expected with
temperatures trending to close to normal by the end of the week. A
split flow regime will exist over the western half of the country.
With no upper level systems moving through the region, dry weather
will prevail.

&&

.Climate...

Climate Information for Monday October 15

Location..........Record Low.....Year.....Forecast Low

Kansas City (KCI)......32.......1891/1943......33
St. Joseph.............26.........1974.........32

Climate Information for Tuesday October 16

Location.....Record Low.....Year.....Forecast Low

Kansas City (KCI)......29.......1943/1976......31
St. Joseph.............26.........1966.........29

&&

.Aviation...(For the 06Z TAFS through 06Z Sunday Night)
Issued at 1155 PM CDT SAT OCT 13 2018

Ceilings will be primary issue moving through the period. Expect
VFR to kick off the period, before dropping to MVFR and then IFR
by daybreak. Some MVFR fog may impact airfields along the Missouri
River valley, but this is likely to end as MVFR stratus fills in
this morning. by sunrise, anticipate a drop to IFR for most sites,
with increasing chances for -DZ and -RA through the day. Not
expecting any improvement beyond IFR for most, if not all, of the
period.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Freeze Watch from late Sunday night through Monday morning for
     KSZ025-102.

MO...Freeze Watch from late Sunday night through Monday morning for
     MOZ001>006-011-012.

&&

Discussion...CDB
Aviation...Kurtz
Climate...Leighton/CDB
Hazardous weather outlook, Oct 13, 4:30 AM CDT, 22 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
430 AM CDT Sat Oct 13 2018

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-140930-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
430 AM CDT Sat Oct 13 2018

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Areas of dense fog will be possible into the mid morning hours on
Saturday morning. A Dense Fog Advisory is in effect until 9 am
Saturday.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Sunday through Friday

 Light rain and snow mixture will be possible across northern and
northwestern Missouri and far northeastern Kansas Sunday.
Accumulations are not expected at this time, but some grassy surfaces
may accumulate a couple tenths of an inch of snow. Visibility may
also become reduced due to falling snow on Sunday. The best chance
for this rain/snow mixture will be north of I-70 and west of I-35.

Sub freezing temperatures are likely on Monday morning across
northern and northwestern Missouri and northeast Kansas. Expect
Monday morning temperatures to drop to around 30 degrees.

For Tuesday widespread temperatures are expected to drop below
freezing, which will cause damage to outdoor plants.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

Nearby

Freeze Warnings in Missouri, 2018Freeze Warnings in Kansas, 2018Every freeze warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.